Hail, Custer
- When
- April 18, 3:40 PM CST
- Where
- Custer County, 5 mi S of Oconto
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.083, -99.783
2 hail, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 18, 11:30 AM CST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 1230 PM CDT FRI APR 18 2003 MAIN FORECAST CONCERN WILL BE EVENING CONVECTION EASTERN CWA...THEN VARIATION IN TEMPERATURES PROCEEDING NEXT STORM SYSTEM. EXPECT THUNDERSTORMS TO REDEVELOP BY LATE AFTERNOON ACROSS THE EXTREME SOUTHEAST PORTION OF THE CWA AS SURFACE LOW LIFTS NORTHEAST FROM NORTHWEST KS INTO EAST CENTRAL NEBR. BEST CHANCE FOR SIGNIFICANT STRONG AND SEVERE THUNDERSTORMS WILL BE WELL EAST OF CWA ACROSS EASTERN NEBR AND IOWA AS WARM FRONT LIFTS NORTH OVER IOWA AND TRIPLE POINT MOVES THROUGH SOUTHEAST NEBR. STRONG/SEVERE CONVECTION ALSO EXPECTED FURTHER SOUTH AHEAD OF A DRY LINE RACING THROUGH THE CENTRAL PORTIONS OF KS AND OKLA ACCOMPANIED BY STRONG SOUTHWEST WINDS. CLOSER TO HOME...THE CHANCE FOR ISOLATED STRONG THUNDERSTORMS (POSSIBLY SEVERE WITH HAIL UP TO ONE INCH) IS POSSIBLE IN THE EXTREME EASTERN PORTIONS OF THE CWA LATE THIS AFTERNOON/EARLY EVENING. BEST CHANCE WILL BE ALONG AND EAST OF A LINE FROM BROKEN BOW TO ONEILL AS ELEVATED LAPSE RATES APPROACH 7.5C/KM BY 21Z...AND THETA-E RIDGE EXTENDS ALONG MISSOURI RIVER NORTHWEST INTO CENTRAL NEBR. CAPE VALUES SHOULD BE FAIRLY WEAK (BELOW 800 J/KG) AND THUS LIMIT UPDRAFT VELOCITIES AND LARGE HAIL PRODUCTION. THE ISOLATED THUNDERSTORMS SHOULD EXIT THE EASTERN PORTIONS OF THE CWA BY 10 PM. THE REMAINDER OF THE LBF FORECAST AREA WILL RESIDE IN COOL MOIST NORTHWEST QUADRANT OF THE SYSTEM. THE RAIN COOLED (FAIRLY STABLE) AIR MASS WILL BE REINFORCED BY NORTHERN WINDS OVERNIGHT ON BACKSIDE OF SURFACE LOW AS IT REACHES SOUTHERN MINN BY DAYBREAK. SLOW MOVING H50 LOW PRESSURE OVER WESTERN NEBR ONLY EXPECTED TO EACH CENTRAL SOUTH DAKOTA OVER NEXT 24 HOURS...BUT SUBSIDENCE ON BACK SIDE WILL EFFECTIVELY END PRECIPITATION FROM LATE EVENING ON. EASTER WEEKEND...AN UPPER LEVEL LOW LIFTS NORTHEAST OVER THE SOUTHERN PLAINS INTO WESTERN IOWA. WILL KEEP COOL AND CLOUDY CONDITIONS GOING THROUGH THE WEEKEND. WILL LIKELY KEEP SAT DRY THROUGHOUT THE DAY WHILE SUBSIDENCE PREVAILS...BUT EXPECT WRAP AROUND LIGHT RAIN SHOWERS SAT NIGHT AND SUNDAY ACROSS THE NORTHEAST PORTION OF THE CWA AS SURFACE LOW STRENGTHENS OVER NORTHERN IOWA AND WINDY CONDITIONS DEVELOP. MAY EVEN BE COLD ENOUGH FOR SNOW TO MIX WITH RAIN SAT NIGHT/SUN MORN WITH H85 TEMPERATURES NEAR FREEZING. WILL BASE TEMPS ON MAV GUID THROUGH 5TH PERIOD. TRANSITION EARLY IN THE WORK WEEK AS RIDGE BUILDS OVER THE CWA AND TEMPERATURES REBOUND TO NEAR NORMAL. GFS SLOWER WITH NEXT SYSTEM AND MAY NEED TO ADJUST ARRIVAL OF SIGNIFICANT PRECIPITATION CHANCES LATER IN THE EXTENDED PERIOD TO WEDNESDAY THROUGH THURSDAY...BUT AFTERNOON THUNDERSTORMS STILL NOT OUT OF THE PICTURE FOR TUESDAY. WILL ALSO TREND TEMPERATURES DOWNWARD IN THE LATTER PART OF THE WEEK. .LBF...NONE. 44
NEZ004>010-022>029-035>038-056>059-069>071-094-182045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1035 AM CDT FRI APR 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON THROUGH EARLY EVENING ACROSS SOUTHWEST NEBRASKA AND EASTERN PORTIONS OF NORTH CENTRAL NEBRASKA. LOW PRESSURE WILL MOVE ACROSS SOUTHWEST NEBRASKA THIS AFTERNOON AND INTO NORTH CENTRAL NEBRASKA THIS EVENING. AREAS ALONG AND EAST OF A LINE EXTENDING FROM IMPERIAL TO BROKEN BOW AND ONEILL WILL BE MOST FAVORED FOR SEVERE THUNDERSTORMS. CONDITIONS ARE BE FAVORABLE FOR LARGE HAIL BUT THUNDERSTORM COVERAGE SHOULD REMAIN ISOLATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED SATURDAY THROUGH THURSDAY.
The North Platte radar (KLNX), 118 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
2 hail, 2 tornado. Local standard time, as filed.
A tornado tossed irrigation pipe as it crossed a field and then broke off numerous trees and destroyed a metal machine shed as it moved over a farmstead. Metal from the machine shed was twisted around trees and also thrown across the road into an open field. Then as it moved through another open field, it overturned a center pivot irrigation system.
As the tornado encountered a farmstead, it pushed a detached garage from its foundation, overturned a four-wheel all-terrain vehicle, and threw a metal cattle feeder 100 feet to the other side of the road. It also tore numerous shingles off a roof and broke two windows in the farmhouse. Power poles were also broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyThe tornado archive for Nebraska, 2003Warnings in Nebraska, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347452, 5347453, 5347451, 5347454.